Dermatomyositis (DM) is an inflammatory myopathy (IIM) characterized by proximal muscle weakness and pathognomonic skin lesions. A 69-year-old woman with a recent diagnosis of DM 1 month prior, treated with corticosteroids and immunomodulators, presented to our inpatient rehabilitation with worsening dysphagia and constipation. At the time of our evaluation, physical examination was notable for erythematous papules over the metacarpophalangeal joints, proximal interphalangeal joints, elbows, and knees as well as a violaceous rash on the face. Muscle strength was diminished bilaterally with proximal distribution being affected greater than distal. Laboratory studies were notable for the creatine kinase (CK) level of 31 IU/l, antinuclear antibodies (ANA) by immunofluorescence of 1:80, and aldolase 4 u/l. The 11-antibody myositis panel was negative showed partially treated acquired IIM with perifascicular atrophy. During hospitalisation, she was found to have pulmonary embolism. She received enoxaparin 1 mg/kg subcutaneous BID. Soon after, she developed rectal bleeding. Colonoscopy showed a stercoral ulcer caused by chronic constipation. While dysphagia is common, being present in 25–50% of patients with DM, lower gastrointestinal problems involving the small and large intestine are rare and typically present as a late manifestation of the disease. Decreased peristalsis in the large colon can lead to constipation, impaction, and subsequent mucosal ulceration, and pressure necrosis induced by faecaloma formation. Although rare, our case highlights the importance of recognising gastrointestinal complications that DM can cause and the effects that those complications have on morbidity and mortality.
Christine Loftis, Rosa White, Emilia C Dulgheru, Dermatomyositis-related intestinal dysmotility, Modern Rheumatology Case Reports, 2021;, rxab043, https://doi.org/10.1093/mrcr/rxab043
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License